Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 186, NWS Amarillo, TX

August 20, 2012Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 20, 2012, 5:20 PM CDT for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 5:20 PM CDT (22:20 UTC)
Expired
Aug 20, 2012, 5:58 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 161 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS54 KAMA 202220
SVRAMA
OKC025-TXC111-205-202315-
/O.NEW.KAMA.SV.W.0186.120820T2220Z-120820T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA
  WESTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS
  NORTH CENTRAL HARTLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 615 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 10 MILES NORTH OF TEXLINE...OR ABOUT 9 MILES NORTHEAST OF
  CLAYTON...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARE...
  TEXLINE...
  DALHART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3651 10301 3670 10298 3606 10227 3573 10293
      3621 10303 3650 10305
TIME...MOT...LOC 2220Z 329DEG 34KT 3645 10299

$$

KJS
3 follow-up statements
247 
WWUS54 KAMA 202236
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT MON AUG 20 2012

OKC025-TXC111-205-202315-
/O.CON.KAMA.SV.W.0186.000000T0000Z-120820T2315Z/
CIMARRON OK-DALLAM TX-HARTLEY TX-
536 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL HARTLEY...WESTERN DALLAM AND SOUTHWESTERN CIMARRON
COUNTIES...

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TEXLINE...OR 14 MILES EAST OF CLAYTON...MOVING SOUTHEAST
AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARE
AND DALHART.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALHART.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3651 10301 3670 10298 3606 10227 3573 10293
      3621 10303 3650 10305
TIME...MOT...LOC 2236Z 329DEG 34KT 3632 10289

$$

KJS
288 
WWUS54 KAMA 202247
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT MON AUG 20 2012

OKC025-TXC111-205-202315-
/O.CON.KAMA.SV.W.0186.000000T0000Z-120820T2315Z/
CIMARRON OK-DALLAM TX-HARTLEY TX-
547 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL HARTLEY...WESTERN DALLAM AND SOUTHWESTERN CIMARRON
COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 8 MILES SOUTHEAST OF TEXLINE...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARE
AND DALHART.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALHART.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3651 10301 3670 10298 3606 10227 3573 10293
      3621 10303 3650 10305
TIME...MOT...LOC 2247Z 295DEG 28KT 3629 10281

$$

KJS
804 
WWUS54 KAMA 202258
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT MON AUG 20 2012

OKC025-TXC111-205-202308-
/O.CAN.KAMA.SV.W.0186.000000T0000Z-120820T2315Z/
CIMARRON OK-DALLAM TX-HARTLEY TX-
558 PM CDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARTLEY...
WESTERN DALLAM AND SOUTHWESTERN CIMARRON COUNTIES IS CANCELLED...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3651 10301 3670 10298 3606 10227 3573 10293
      3621 10303 3650 10305
TIME...MOT...LOC 2258Z 295DEG 28KT 3625 10271

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:07 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 4:07 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON AUG 20 2012

.UPDATE...
UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH
IS IN EFFECT FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT MON AUG 20 2012/

DISCUSSION...
UPPER LEVEL SHORT WAVE TROUGH OVER COLORADO HAS ALREADY FIRED SOME
CONVECTION OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST THROUGH THE PANHANDLES OVERNIGHT. SOME THUNDERSTORMS MAY
DEVELOP AHEAD OF THE MAIN BATCH IN A MOISTURE AXIS THAT RUNS SOUTH
TO NORTH ACROSS THE WESTERN PANHANDLES. IF THESE STORMS CAN DEVELOP
AHEAD OF THE MAIN MCS LATE THIS AFTERNOON...THEY MAY BRING SOME HAIL
AS A SEVERE WEATHER THREAT. OTHERWISE...STRONG WINDS WILL BE THE
MAIN THREAT WITH STORMS OVERNIGHT.

UPPER LEVEL SHORT WAVE WILL SLOWLY DEPART THE CWA ON TUESDAY...BUT
NOT BEFORE IT FIRES A FEW MORE SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE SOUTHEAST. ALL OF THE RAIN IS EXPECTED TO EXIT THE CWA
BY TUESDAY NIGHT. TEMPERATURES FOR TUESDAY WILL BE TRICKY WITH THE
CLOUD COVER AND RAIN AROUND THE AREA. BELIEVE THAT THE NORTHWEST
CWA WILL BE THE WARMEST WITH THE SOUTHEAST THE COOLEST.

THE PANHANDLES WILL REMAIN DRY DURING THE DAY WEDNESDAY. BUT BY
WEDNESDAY NIGHT WE WILL START FEELING THE AFFECTS OF AN UPPER LEVEL
LOW MOVING THROUGH SOUTHERN CALIFORNIA. THE RIDGE WILL FLATTEN OUT
TO ALLOW THIS UPPER LEVEL LOW TO SLOWLY MOVE THROUGH THE SOUTHERN
GREAT BASIN...SOUTHERN ROCKIES...AND EVENTUALLY OUT INTO THE CENTRAL
PLAINS BY SATURDAY. AS THIS UPPER LOW APPROACHES THE PANHANDLES
WEDNESDAY THROUGH FRIDAY...IT WILL HELP TO GIVE US A DAILY CHANCE
OF SHOWERS AND THUNDERSTORMS AS THE SUBTROPICAL MOISTURE IS TILTED
OVER OUR DIRECTION AHEAD OF THE LOW.

THE PANHANDLES WILL DRY OUT NEXT WEEKEND AS THIS UPPER LOW MOVES
AWAY FROM THE AREA.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH MID WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Aug 20, 4:04 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON AUG 20 2012

OKZ001>003-TXZ001>020-210915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS THE
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW
STORMS THAT DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50
MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 20, 4:49 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON AUG 20 2012

TXZ016-017-202245-
DEAF SMITH TX-RANDALL TX-
449 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HEREFORD...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 20, 4:54 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON AUG 20 2012

OKZ001-TXZ001-202300-
CIMARRON OK-DALLAM TX-
454 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WHEELESS...OR
ABOUT 12 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:23 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall49 min
Aug 20, 5:42 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Aug 20, 6:01 PM CDTSevere Thunderstorm WarningAMAPotter59 min
Aug 20, 6:31 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Sherman59 min
Aug 20, 6:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham56 min
Aug 20, 6:55 PM CDTAreal Flood AdvisoryAMAPotter6 hr
Aug 20, 6:59 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore, Oldham, Potter61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.